Tornadoes · United States · Alabama · 2004

F1 tornado, Florence to Anderson, Alabama, May 30, 2004

From Florence to Anderson, this F1 tornado ran 4.0 miles across Lauderdale County on May 30, 2004, touching down at 12:09 AM CDT and reaching 100 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
May 30, 2004
Touchdown
12:09 AM CDT (05:09 UTC)
Path length
4.0 miles (6.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Lauderdale County
Touchdown point
34.850, -87.520
Lift-off point
34.820, -87.380
Record number
1147

What the Weather Service recorded

A F1 tornado touched down 6 miles west of Florence and tracked eastward, just north of the Tennessee River into McFarland Park in Florence. Hundreds of trees were snapped with several of them falling on structures.

A tornado touched down just southeast of Killen and tracked eastward to just south of Elgin. Numerous trees were snapped and twisted with a few of the trees falling on structures.

A tornado briefly touched down just north of Anderson. The tornado snapped several trees and removed the roofs from a few homes.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:38 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at May 30, 9:07 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 30, 9:07 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 PM CDT SUN MAY 30 2004

.UPDATE...
...WILL UPDATE THE ZONES SHORTLY FOR TORNADO WATCH 345 UNTIL 09Z/4AM
CDT FOR ALL OF HUNS CWA...

--BCC/27
&&

.PREV DISCUSSION...
SLIGHTLY LONGER TERM...THE INTENSE CONVECTIVE LINE BEGINNING TO
DEVELOP FROM SRN IA TO THE RED RIVER VALLEY EARLY THIS AFTN IS
EXPECTED TO SURGE EAST TONIGHT AHEAD OF THE COLD FRONT. TIMING OF
THE SQUALL LINE AND HIGHEST POTENTIAL FOR SEVERE WEATHER STILL
APPEARS TO BE IN THE 06Z TO 12Z (TIME FRAME FOR FAR SRN TN/NRN AL.
OF COURSE...MAIN CONCERN WITH THE A SQUALL LINE WOULD BE DAMAGING
WINDS WITHIN EMBEDDED LEWPS OR BOWING LINE SEGMENTS. HOWEVER...0-1KM
SRH VALUES AND LCL HEIGHTS WOULD BE CONDUCIVE TO ISOLD TORNADIC
DEVELOPMENT AS WELL. WITH PW VALUES NEAR 2 AND STRONG THTE
ADVECTION AHEAD OF THE FRONT...EXPECT 1-2 RAIN AMOUNTS WILL BE
POSSIBLE ACROSS MUCH OF THE REGION OVERNIGHT. HOWEVER...DUE TO DRY
SOIL CONDITIONS AND HIGH FFG VALUES WILL HOLD OFF ON A FLOOD WATCH
ATTM. CONVECTIVE LINE WILL PUSH SOUTH OF CWFA DURING THE MORNING
HOURS ON MONDAY WITH A BREAK EXPECTED MON AFTN. THE GFS/ETA HAVE
ACTUALLY CONVERGED ON A MORE SRLY TRACK WITH THE FRONT (OR THE
REMNANTS OF IT)...SO HAVE TRIMMED POPS BACK A BIT FOR MON
AFTN/NIGHT. WILL PLACE HIGHEST POPS FOR MON NIGHT ACROSS THE CULLMAN
TO FT PAYNE CORRIDOR. THE ETA/GFS BUILDS A WEAK SFC RIDGE ACROSS THE
REGION ON TUE AND FOCUS PRECIP WELL SOUTH OF THE TN VLY. THUS...WILL
INCLUDE ONLY LOW POPS FOR THE TUE/TUE NIGHT PERIOD.

LONGER TERM..A S/W TROUGH WILL DIVE SE ACROSS THE OH/TN VLYS ON WED.
THE GFS TRIES TO PUSH A COLD FRONT THROUGH THE REGION. WITH THE
PASSAGE OF THE UPPER TROUGH OUR RAIN CHANCES WILL LIKELY DIMINISH
FOR THE THU/FRI TIME FRAME. THUS...WILL HOLD ON TO FAIRLY HIGH POPS
FOR WED/WED NIGHT AND KEEP A DRY FCST FOR THE REMAINDER OF THE WORK
WEEK. ANOTHER SYSTEM WILL ENTER THE PICTURE BY THE WEEKEND BRINGING
ANOTHER SHOT OF CONVECTION TO THE TN VLY.  --15
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 30, 9:30 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 PM CDT SUN MAY 30 2004

ALZ001>010-016-TNZ076-096-097-311000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
930 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A TORNADO WATCH IS IN EFFECT UNTIL 4 AM CDT FOR THE WHOLE AREA.
A LINE OF SEVERE THUNDERSTORMS IS MOVING EAST ACROSS THE LOWER
MISSISSIPPI VALLEY...WITH A FEW CELLS OUT AHEAD OF IT. SEVERE
THUNDERSTORMS WILL MOVE OVER THE AREA THROUGH THE OVERNIGHT HOURS.

DUE TO THE HIGH DEGREE OF INSTABILITY IN PLACE...THIS IS A DANGEROUS
SITUATION...WITH THE POSSIBILITY OF ISOLATED TORNADOES AND STRAIGHT
LINE DAMAGING WINDS OF 60 TO 80 MPH.

LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...

THE FRONTAL BOUNDARY IS FORECAST TO SLOWLY MOVE ACROSS THE REGION ON
MEMORIAL DAY AND TUESDAY...WITH CONTINUED CHANCES FOR SHOWERS AND
THUNDERSTORMS. A SECONDARY LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP
AND MOVE NORTH OVER THE AREA BY MONDAY NIGHT...WITH ADDITIONAL SHOWER
AND THUNDERSTORM DEVELOPMENT POSSIBLE. ONCE AGAIN...SOME OF THESE
STORMS COULD BECOME STRONG TO SEVERE...WITH HIGH WINDS AND HEAVY RAIN
BEING THE MAIN THREATS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE ON AND OFF THROUGH THE END OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE ALREADY BEEN
ACTIVATED.

SCHAUB

In the hours before

Special weather statement, May 30, 7:57 PM CDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
757 PM CDT SUN MAY 30 2004

ALZ001>010-016-TNZ076-096-097-310600-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
757 PM CDT SUN MAY 30 2004

...SEVERE WEATHER IS POSSIBLE TONIGHT ACROSS NORTHERN ALABAMA AND
PARTS OF SOUTHERN MIDDLE TENNESSEE...

AT 7 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED ALONG
A COLD FRONT FROM EASTERN ILLINOIS...SOUTHWARD THROUGH EASTERN
ARKANSAS. THE CURRENT RATE OF SPEED OF THE LINE SUGGESTS THAT THE
THUNDERSTORMS COULD REACH FAR NORTHWEST ALABAMA AROUND 11 PM TONIGHT.
FROM THERE...THE LINE IS EXPECTED TO MOVE ACROSS THE AREA DURING THE
OVERNIGHT HOURS...WITH RAIN ENDING IN THE EAST BY MID MORNING ON
MEMORIAL DAY. THUNDERSTORMS IN THE LINE WILL HAVE SEVERE POTENTIAL...
WITH DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES POSSIBLE.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS
REGARDING THIS POTENTIAL SEVERE WEATHER EVENT. PERSONS PLANNING
HOLIDAY TRAVEL SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECASTS.

WRS
Special weather statement, May 30, 11:20 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 PM CDT SUN MAY 30 2004

ALZ001-002-310450-
COLBERT-LAUDERDALE-
1120 PM CDT SUN MAY 30 2004

...SIGNIFICANT WEATHER ALERT FOR SEVERE THUNDERSTORMS APPROACHING
NORTHWEST ALABAMA...

AT 11:20 PM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS
MOVING EASTWARD ACROSS NORTHERN MISSISSIPPI AT MORE THAN 50 MPH.
THESE THUNDERSTORMS CONTAIN STRONG DAMAGING WINDS...FREQUENT CLOUD
TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.

AT THIS RATE...THESE STORMS WILL CROSS THE MISSISSIPPI ALABAMA STATE
LINE BY 11:45 PM. PERSONS ACROSS NORTHWEST ALABAMA...ESPECIALLY
LAUDERDALE AND COLBERT COUNTIES...SHOULD PLAN TO TAKE COVER AS
THESE STORMS APPROACH. AVOID ELECTRICAL EQUIPMENT AND TELEPHONES...
AND STAY AWAY FROM WINDOWS.

BCC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

5.2 hours before the tornado, 163 km from the path. May 31, 2004.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2491 joules per kilogram, CIN -6, lifted condensation level 1127 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 192 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2491 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
2659 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
2.8
Supercell composite
16.0
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

6.8 hours after it, 163 km from the path. May 31, 2004.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 50 joules per kilogram, CIN -39, lifted condensation level 552 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 117 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-39 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Muscle Shoals Regional (MSL), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 125 km away, was scanning. The volume nearest the touchdown began at 05:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of May 30, 2004

80 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 301:42 AM CDTF0Wagoner, OK3.5300$10,000
May 301:51 AM CDTF1Mayes, OK7.2600$30,000
May 306:45 AM CDTF1Grundy, TN1.010$30,000
May 309:37 AM CDTF0Tazewell, IL0.110
May 3012:15 PM CDTF0McCracken, KY1.550$20,000
May 301:05 PM ESTF1Owen, IN8.475$300,000
May 301:33 PM ESTF0Fountain, IN0.130
May 302:09 PM ESTF1Monroe, IN7.075$250,000
May 302:18 PM CDTF0Lee, IA0.340$3,000
May 302:22 PM CDTF0Todd, KY0.550
May 302:23 PM CDTF1Lee, IA0.370$20,000
May 302:25 PM ESTF3Crawford, IN15.0400111$5.0 million
May 302:26 PM CDTF0Lee, IA0.340$10,000
May 302:30 PM CDTF1Lee, IA0.570$20,000
May 303:30 PM EDTF1Clark, IN2.010$500,000
May 303:40 PM EDTF0Floyd, IN3.810
May 302:40 PM CDTF2Hopkins, KY7.0175$300,000
May 303:10 PM ESTF1Washington, IN10.630$120,000
May 303:12 PM CDTF0Daviess, KY0.130
May 303:23 PM CDTF0Shannon, MO0.150
May 303:28 PM CDTF0Benton, IA0.240
May 303:35 PM CDTF0Sherburne, MN0.530
May 303:36 PM CDTF1Iowa, IA0.250$10,000
May 303:50 PM CDTF0Buchanan, IA0.230
May 303:51 PM CDTF0Buchanan, IA0.340$10,000
May 303:53 PM CDTF1Laclede, MO1.0200$10,000
May 303:56 PM CDTF0Jones, IA0.330
May 304:05 PM CDTF1Madison, IL2.070
May 305:27 PM EDTF0Jefferson, KY0.330$100,000
May 304:50 PM CDTF1Clinton, IL7.080
May 304:55 PM ESTF0Clay, IN0.125
May 305:05 PM CDTF1Woodford, IL9.075
May 305:10 PM CDTF0Fayette, IL0.140
May 305:20 PM CDTF1Saint Louis, MO2.0501$100,000
May 305:45 PM CDTF0Reynolds, MO0.140
May 305:57 PM CDTF0Logan, IL0.1403$250,000
May 306:00 PM ESTF0Morgan, IN0.150$10,000
May 307:05 PM EDTF0Powell, KY0.117
May 306:10 PM ESTF1Morgan, IN5.075$20,000
May 306:11 PM CDTF1Livingston, IL12.050
May 306:12 PM CDTF0Livingston, IL0.220
May 306:24 PM CDTF1Washington, IL4.570
May 306:25 PM CDTF1Washington, IL3.580
May 306:25 PM CDTF1Perry, IL12.075$250,000
May 306:26 PM CDTF1Washington, IL4.0100
May 306:27 PM CDTF1Washington, IL4.570
May 306:28 PM CDTF1Washington, IL18.575$100,000
May 306:30 PM ESTF0Hendricks, IN0.850
May 306:32 PM CDTF0Livingston, IL0.220
May 306:32 PM CDTF0Jackson, IL0.550
May 306:32 PM ESTF0Hendricks, IN4.175
May 306:40 PM CDTF0Livingston, IL1.020
May 307:00 PM CDTF1Nevada, AR10.0100$80,000
May 307:00 PM ESTF2Marion, IN20.010026$19 million
May 307:13 PM CDTF0Clay, IL0.250
May 307:19 PM CDTF0Clay, IL0.250
May 307:26 PM ESTF0Tippecanoe, IN0.120
May 307:28 PM CDTF0Goodhue, MN0.525
May 307:28 PM CDTF0Chisago, MN0.325
May 307:29 PM ESTF2Tippecanoe, IN1.875$1.0 million

All 81 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.